Research Article | Open Access
Reverse-Order Lower and Upper Functions for Periodic Problems of Second-Order Singular Difference Equations
We present sufficient conditions ensuring the lower and upper functions on the reversed-order for the periodic difference equations. This enables us to obtain the existence of positive periodic solutions of the second-order difference equation where , and are -periodic functions, .
The theory of nonlinear difference equations has been widely used to study discrete models appearing in many fields such as computer science, economics, neural network, ecology, and cybernetics, see for example, . Recently, there are many papers to study the existence of positive periodic solutions for second-order difference equations, see [2–7] and their references therein. However, there are few techniques for studying the existence of positive solutions of difference equations with singularity, and thus the results in the field are very rare, see [8–13]. The existence of positive periodic solutions for continuous case has been studied by Torres, see [14, 15].
Let denote the integer set, for with , .
In 2012, Lu and Ma are concerned with the existence of positive periodic solutions of the second-order difference equation as follows: where , , and are -periodic functions, , . Special cases of (1) are In the related literature, it is said that (3) has an attractive singularity, whereas (4) has a repulsive singularity. They use the well-order lower and upper functions of (1) to show the existence of positive -periodic solution of (1), (2), and (3), respectively, see .
However, the well-order lower and upper solutions lose their effects to deal with case (4). In this paper, we are devoted to constructing lower and upper functions on the reversed-order for (1) and dealing with the problems (1), (2), and (4), respectively.
The structure of the paper is as follows. Section 2 contains the tools needed in the proofs. In Section 3 we state and prove the main results and develop some corollaries for the equation with a singularity of mixed type. To illustrate the results, some examples are given.
2. Auxiliary Results
Let under the norm . Then is a Banach space.
The proofs of our results rely on the method of upper and lower functions. The following lemmas are classical and can be found, for example, in . We introduce them in a form suitable for us.
Lemma 1. Let there exist positive functions , , such that
and for . Then there exists at least one positive -periodic solution to (1).
A function (resp., ) verifying (6) (resp, (7)) is called lower (resp, upper) function (solution) of (1). When the order between the lower and the upper functions is the inverse, an additional hypothesis is needed.
Definition 2. A function and is said to verify the property () if the implication holds.
Lemma 3. Let there exist positive functions , satisfying (6), (7), and , . Moreover, there exists with the property (), such that where for . Then there exists at least one positive -periodic solution to (1).
Proof. From the condition (9), it follows that
That is, the nonlinearity is increasing.
Define the operator as the unique solution of problem (1) as follows: where is the Green’s function of As satisfies the property (), it follows that . Now we divide the proof into three steps.
Step 1. We show where is a nonempty bounded closed subset in .
In fact, for , set . From the definitions of , , and , combining with (9), we have Using property (), we get .
Analogously, we can prove that . Thus, (13) holds.
Step 2. Let , , where , satisfy . Then we claim that In fact, let , it follows from (10) and (11) that
Step 3. The sequences and are obtained by recurrence: From the results of Steps 1 and 2, it follows that Moreover, from the definition of , we get
This together with (18), we can easily get that there exists depending only on but not on and , such that , so is bounded in . Similarly, is bounded in . Therefore, we can conclude that and converge uniformly to the extremal solutions of the problem (1). Subsequently, there exists at least one positive -periodic solutions of (1).
Property () is just an anti-maximum principle for the linear operator with periodic boundary conditions, and it is equivalent to have a nonnegative Green function. Reference  provides sufficient conditions for to verify property (). In particular, we have the following lemma.
Lemma 4 (see ). Let us assume , and the following conditions holds: Then verifies the property ().
To finish this section, we give a technical bound on the amplitude of oscillation of a periodic function.
3. The Main Results
For the sake of brevity we will use the following notation throughout the paper: The following theorems are the main results of the paper.
Theorem 6. Let , , let functions , be such that the equalities are fulfilled and let there exist such that where Moreover, define and assume that verifies the property (). Then problem (1) has at least one positive -periodic solution.
Proof. Let be defined by (28). Then and in view of (24) and (25), we have
Moreover, according to (26) and (27)
Now (29) and (30) imply
Consequently, is an upper function to (1).
Further, we can choose such that and put Then , and in view of (24) and (25) we have Moreover, according to (27) and (32) Now (34) and (35) imply Consequently, is a lower function to (1) and according to (30) and (35) we have
Furthermore, note that the function is nondecreasing for . Therefore we have whenever for , hence, we get Thus, the assertion follows from Lemma 3.
Remark 7. Note that for every such that , the periodic solution of the equation is given by the Green formula: where . Therefore, the periodic functions and with properties (24) and (25) exist and, moreover, are unique up to a constant term, the value of which has no influence on the validity of the condition (26). A similar observation can be made in relation to the formulations of the theorems given below.
Theorem 8. Let , , , , let functions , be such that (24) and (25) are fulfilled and let there exist such that where and are defined by (27). Moreover, assume that verifies the property (), where is given by (28). Then problem (1) has at least one positive -periodic solution.
Proof. Note that the inequality implies Therefore, analogously to the proof of Theorem 6, one can show that there exist lower and upper functions , satisfying (37). Consequently, the assertion follows from Lemma 3 with .
Corollary 9. Let , , , and let be such that (24) is fulfilled. Let where is given by (27) and Moreover, let us define and assume that verifies the property (). Then problem (2) has at least one positive solution.
Proof. Put and Then the assertion follows from Theorem 8.
Corollary 11. Let , and Then problem (4) has at least one positive -periodic solution.
The authors are very grateful to the anonymous referees for their valuable suggestions. This work was supported by the NSFC (no. 11061030, no. 11361054), Gansu provincial National Science Foundation of China (no. 1208RJZA258) and SRFDP (no. 20126203110004).
- W. G. Kelley and A. C. Peterson, Difference Equations, An Introduction with Applications, Academic Press, San Diego, Calif, USA, 1991.
- F. M. Atici and G. Sh. Guseinov, “Positive periodic solutions for nonlinear difference equations with periodic coefficients,” Journal of Mathematical Analysis and Applications, vol. 232, no. 1, pp. 166–182, 1999.
- F. M. Atici and A. Cabada, “Existence and uniqueness results for discrete second-order periodic boundary value problems,” Computers & Mathematics with Applications, vol. 45, no. 6–9, pp. 1417–1427, 2003.
- F. M. Atici, A. Cabada, and V. Otero-Espinar, “Criteria for existence and nonexistence of positive solutions to a discrete periodic boundary value problem,” Journal of Difference Equations and Applications, vol. 9, no. 9, pp. 765–775, 2003.
- T. He and Y. Xu, “Positive solutions for nonlinear discrete second-order boundary value problems with parameter dependence,” Journal of Mathematical Analysis and Applications, vol. 379, no. 2, pp. 627–636, 2011.
- R. Ma and H. Ma, “Positive solutions for nonlinear discrete periodic boundary value problems,” Computers & Mathematics with Applications, vol. 59, no. 1, pp. 136–141, 2010.
- R. Ma, Y. Lu, and T. Chen, “Existence of one-signed solutions of discrete second-order periodic boundary value problems,” Abstract and Applied Analysis, vol. 2012, Article ID 437912, 13 pages, 2012.
- R. P. Agarwal and D. O'Regan, “Singular discrete boundary value problems,” Applied Mathematics Letters, vol. 12, no. 4, pp. 127–131, 1999.
- R. P. Agarwal, K. Perera, and D. O'Regan, “Multiple positive solutions of singular and nonsingular discrete problems via variational methods,” Nonlinear Analysis. Theory, Methods & Applications, vol. 58, no. 1-2, pp. 69–73, 2004.
- H. Lv, D. O'Regan, and R. P. Agarwal, “Positive solution for singular discrete boundary value problem with sign-changing nonlinearities,” Journal of Applied Mathematics and Stochastic Analysis, vol. 2006, Article ID 46287, 14 pages, 2006.
- I. Rachunková and L. Rachuneka, “Singular discrete problem arising in the theory of shallow membrane caps,” Journal of Difference Equations and Applications, vol. 14, no. 7, pp. 747–767, 2008.
- R. Ma and Y. Lu, “Positive periodic solutions of second-order difference equations with weak singularities,” Advances in Difference Equations, vol. 2012, article 90, 2012.
- Y. Lu and R. Ma, “On positive periodic solutions of second-order difference equations with attractive-repulsive singularities,” Advances in Difference Equations, vol. 2012, article 186, 2012.
- P. J. Torres, “Weak singularities may help periodic solutions to exist,” Journal of Differential Equations, vol. 232, no. 1, pp. 277–284, 2007.
- R. Hakl and P. J. Torres, “On periodic solutions of second-order differential equations with attractive-repulsive singularities,” Journal of Differential Equations, vol. 248, no. 1, pp. 111–126, 2010.
Copyright © 2013 Yanqiong Lu and Ruyun Ma. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.